Thunderstorm Wind, Wood
- When
- May 7, 2:10 PM EST
- Where
- Wood County, Parkersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.267, -81.550
Several trees were blown down.
Thunderstorms developed in the warmer and more unstable air over southeast Ohio, just south of a strong cold front. The storms intensified as they moved from about 290 degrees at 45 to 50 mph across north central West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms developed in the warmer and more unstable air over southeast Ohio, just south of a strong cold front. The storms intensified as they moved from about 290 degrees at 45 to 50 mph across north central West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 7, 12:40 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 140 PM EDT FRI MAY 7 2004 .UPDATED FOR AVIATION AND DISCUSSION... COOL FRONT SAGGING SOUTHEAST ACROSS THE NORTHERN HALF OF THE AREA THIS AFTERNOON WILL BE A FOCUS FOR SOME STRONG THUNDERSTORMS. OTHERWISE...SCATTERED THUNDERSTORMS MAY POP UP OVER CENTRAL SECTIONS THIS AFTERNOON. HAVE UPDATED FOR SEVERE THUNDERSTORM WATCH ACROSS THE NORTH THIS AFTERNOON. JMV && .PREVIOUS DISCUSSION... 350 AM EDT FRI MAY 7 2004 TODAY THROUGH SATURDAY.... WILL STAY CLOSER TO THE WARMER MET TEMP GUIDANCE FOR TODAY AND SATURDAY...WITH PLENTY OF WARM AIR ANCHORING IN. WITH MOSTLY SUNNY SKIES REMAINING ACROSS MUCH OF THE AREA THROUGH THE EARLY AFTERNOON HOURS...WE SHOULD TOP OUT IN THE UPPER 70S AND LOWER 80S. HAVE ALSO SLOWED DOWN APPROACHING PRECIPITATION AND CLOUDS FROM SINKING FRONT. BELIEVE THAT VA COUNTIES WILL REMAIN RAIN FREE FOR MUCH OF THIS TIME PERIOD. HOWEVER...FOR THE REMAINDER OF THE CWA THE POTENTIAL EXISTS FOR AFTERNOON AND EVENING THUNDERSTORMS. OHIO COUNTIES...AND NORTH CENTRAL WEST VIRGINIA LOOK TO BE THE MAIN AREAS OF EXPECTED DEVELOPMENT THIS AFTERNOON...AS THUNDERSTORMS REMAIN ALONG THE FRONT...AND SINK SOUTHWARD TOWARDS THE CWA. LIGHT WINDS AND PLENTY OF MOISTURE HANGING AROUND OVERNIGHT...BRIEFLY THOUGHT ABOUT THE POSSIBILITY OF FOG ACROSS THE AREA. LIMITED FOG EXPECTED DUE TO MORE CLOUDS REMAINING OVERNIGHT ACROSS THE NORTHERN HALF OF THE CWA. SUNDAY THROUGH THURSDAY... RIDGING IN PLACE FOR SUNDAY SHOULD KEEP CWA DRY. FRONTAL BOUNDARY TO OUR NORTH WILL GRADUALLY MAKE ITS WAY TOWARDS THE CWA MONDAY INTO TUESDAY AS UPPER LEVEL SYSTEM PASS TO OUR NORTH. SLIGHT CHC TO CHC POPS MAINLY NORTH IN RESPONSE TO THIS. BOUNDARY LIFTS NORTH ON WEDNESDAY AS RIDGE BUILDS OVER THE SOUTHEAST DURING THE REST OF THE FCST PERIOD IN RESPONSE TO A DEVELOPING WEST COAST TROF. PREVIOUS FORECAST TEMPS IN LINE WITH THE EXPECTED PATTERN AND ONLY MADE A FEW TWEAKS. KF/JS && .AVIATION... 140 PM EDT FRI MAY 7 2004 A COOL FRONT WILL SAG SOUTHEAST THROUGH MUCH OF THE AREA THIS AFTERNOON AND EVENING. THERE WILL BE THUNDERSTORMS MAINLY ALONG THE FRONT AFFECTING PKB...CKB...AND EKN BETWEEN 19Z AND 22Z. ELSEWHERE...OTHER THAN A WIND SHIFT TO THE NORTH AND NORTHEAST WITH THE FRONT...GENERALLY VFR CONDITIONS WITH A DOMINANT MID LEVEL CLOUD DECK AROUND 8-10 FEET THROUGH THE NIGHT. FRONT PULLS BACK NORTH BY AROUND 12Z SATURDAY MORNING...BUT PREDOMINANT VFR CONDITIONS STILL EXPECTED ON SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT FRI MAY 7 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-062300- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 500 AM EDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTH INTO CENTRAL WEST VIRGINIA AND SOUTHERN OHIO FRIDAY AFTERNOON. THIS WILL PROVIDE AN OPPORTUNITY FOR SOME SEVERE WEATHER DURING THE AFTERNOON AND EVENING. WHILE THE CHANCES FOR PRECIPITATION ARE ON THE LOW SIDE...ANY THUNDERSTORM THAT DOES DEVELOP IN THIS ENVIRONMENT WILL HAVE LOTS OF MOISTURE AND ENERGY TO FEED UPON. THE PRIMARY THREATS FROM ANY THUNDERSTORMS WOULD BE HAIL AND GUST WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1235 PM EDT FRI MAY 7 2004 WVZ002>004-007>012-016>023-028>032-039>041-047>055-071715- BARBOUR WV-BRAXTON WV-BROOKE WV-CALHOUN WV-DODDRIDGE WV-GILMER WV- GRANT WV-HAMPSHIRE WV-HARDY WV-HARRISON WV-JACKSON WV-LEWIS WV- MARION WV-MARSHALL WV-MASON WV-MINERAL WV-MONONGALIA WV-MORGAN WV- OHIO WV-PENDLETON WV-PLEASANTS WV-PRESTON WV-RANDOLPH WV-RITCHIE WV- ROANE WV-TAYLOR WV-TUCKER WV-TYLER WV-UPSHUR WV-WETZEL WV-WIRT WV- WOOD WV- INCLUDING THE CITIES OF...BUCKHANNON...CLARKSBURG...EDEN... ELIZABETH...ELKINS...FAIRMONT...GLENVILLE...GRAFTON...GRANTSVILLE... HARRISVILLE...JACKSONBURG...MIDDLEBOURNE...NEW MARTINSVILLE... PARKERSBURG...PARSONS...PHILIPPI...POINT PLEASANT...RIPLEY... SPENCER...STONEWALL JACKSON LAKE ST...SUTTON...WEST LIBERTY... WEST UNION AND WESTON 1235 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST OHIO. AT 12:30 PM...SHOWERS AND THUNDERSTORMS WERE NORTH AND WEST OF COLUMBUS...MOVING TOWARD THE SOUTHEAST NEAR 40 MPH. GUSTY SHOWERS AND THUNDERSTORMS COULD REACH PERRY COUNTY AFTER 1:30 PM...AND INTO MORGAN AND ATHENS COUNTIES TOWARD 3 OCLOCK THIS AFTERNOON. KEEP AN EYE ON THE WESTERN HORIZON...SEEK SHELTER INDOORS WHEN LIGHTNING IS SEEN OR THUNDER IS HEARD. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 141 PM EDT FRI MAY 7 2004 OHZ066-071815- PERRY OH- INCLUDING THE CITIES OF...NEW LEXINGTON 141 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS PERRY COUNTY BETWEEN 2 OCLOCK AND 2:30 PM. BRIEF WIND GUSTS OF 30 TO 40 MPH ARE LIKELY...AND MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 207 PM EDT FRI MAY 7 2004 OHZ067-075-076-071900- ATHENS OH-MORGAN OH-WASHINGTON OH- INCLUDING THE CITIES OF...ATHENS AND MARIETTA 207 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS MORGAN AND ATHENS BETWEEN 2:15 AND 3:15 PM...THEN AFFECT WASHINGTON COUNTY BETWEEN 2:45 AND 4 PM. BRIEF WIND GUSTS OF 30 TO 40 MPH ARE LIKELY. THESE WINDS MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT FRI MAY 7 2004 OHZ085-WVZ008>011-017-019-071927- JACKSON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ELIZABETH...HARRISVILLE...MIDDLEBOURNE... PARKERSBURG...POMEROY AND RIPLEY 241 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. AT 2:30 PM...GUSTY SHOWERS AND THUNDERSTORMS WERE RACING ACROSS ATHENS AND WASHINGTON COUNTIES IN EASTERN OHIO. BETWEEN 2:45 PM AND 4 OCLOCK...THESE STORMS WILL AFFECT MEIGS COUNTY OHIO...PLUS TYLER...PLEASANTS...WOOD...WIRT...RITHIE... DODDRIDGE... AND JACKSON COUNTIES IN WEST VIRGINIA. BRIEF WIND GUSTS...AROUND 40 MPH ARE LIKELY. THESE WINDS MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. TEMPERATURES WILL ALSO DROP SHARPLY. SEEK SHELTER INDOORS. THESE STORMS MAY GET STRONGER...IF SO...SEVERE THUNDERSTORMS WARNINGS WOULD BE ISSUED FOR THE MOST INTENSE STORMS. KTB
The Charleston,WV radar (KRLX), 107 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
Several trees were blown down.
Trees and power lines were knocked down in North Bend State Park.
Trees fell in the city.
Trees and power lines were blown down.
A section of a wall under construction at a doctor's office building was blown over at the New Pointe Plaza. One vehicle was damaged.
Trees fell onto power lines.
Trees fell onto power lines.
A man was trapped in his vehicle along Fords Run from fallen trees and power lines.
Large tree branches were snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398841, 5398842, 5398843, 5398844, 5398923, 5398918, 5398919, 5398920, 5398921, 5398922, 5398924.